Choosing Wisely:

Don’t use benzodiazepines or other sedative-hypnotics in older adults as first choice for insomnia, agitation, or delirium.

Rationale and Comments: Large-scale studies consistently show that the risk of motor vehicle accidents, falls, and hip fractures leading to hospitalization and death can more than double in older adults taking benzodiazepines and other sedative-hypnotics. Older patients, their caregivers, and their providers should recognize these potential harms when considering treatment strategies for insomnia, agitation, or delirium. Use of benzodiazepines should be reserved for alcohol withdrawal symptoms/delirium tremens or severe generalized anxiety disorder unresponsive to other therapies.
Sponsoring Organizations:
  • American Geriatrics Society
  • Sources:
  • American Geriatrics Society guidelines
  • Disciplines:
  • Geriatric Medicine
  • Psychiatric and Psychologic
  • References: • Finkle WD, et al. Risk of fractures requiring hospitalization after an initial prescription of zolpidem, alprazolam, lorazepam or diazepam in older adults. J Am Geriatr Soc. 2011;59(10): 1883-90.
    • Allain H, et al. Postural instability and consequent falls and hip fractures associated with use of hypnotics in the elderly: a comparative review. Drugs Aging. 2005;22(9):749-65.
    • American Geriatrics Society 2012 Beers Criteria Update Expert Panel. American Geriatrics Society updated Beers Criteria for potentially inappropriate medication use in older adults. J Am Geriatr Soc. 2012;60(4):616-31.

    Email Alerts

    Don't miss a single issue. Sign up for the free AFP email table of contents.

    Sign Up Now